Hail, Nobles
- When
- August 13, 8:00 PM CST
- Where
- Nobles County, 1 mi E of Adrian
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.630, -95.930
Storms moved out of southeast South Dakota and moved along the Minnesota/Iowa border and produced severe-sized hail before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Storms moved out of southeast South Dakota and moved along the Minnesota/Iowa border and produced severe-sized hail before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM CST, 5 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 302 PM CDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 301 PM CDT Sun Aug 13 2017 Potent upper level low continues to trudge eastward near the SD and ND in the eastern Dakotas this afternoon. Meanwhile a pair of boundaries remain draped across the area, with a warm front lifting across southeast SD into southwest MN and cold front extending southwestward across south central SD. Expect these areas to become the focus for additional convective development into the overnight hours. Storms should initiate along the cold front/trough in south central/east central SD late this afternoon and track east southeast, towards the I-29 corridor this evening and points eastward late evening into the early morning hours. Models suggest that MLCAPE values increase to 1000 to 2000 j/kg across southeast SD this afternoon, with modest mid level lapse rates developing. Bulk shear also looks to increase later this afternoon to 30 to 40 kt with a veering profile. With strong forcing associated with the trough and the frontal boundaries advancing across the area, expect a few strong to severe storms late afternoon and evening. Severe potential decreases after midnight, as the activity moves further east away from the I-29 corridor into a more stable environment. LCLs are pretty low, and with models hinting at some weak low level helicity values nosing into the Missouri Valley in far southeast SD and adjacent areas, cannot rule out an isolated tornadic threat if supercells do manage to develop, but the overall threat is low. Otherwise, the main severe threat will be large hail up to golf ball size and a lesser threat for wind gusts to 65 mph. The uncertainty factor is of course the persistent cloud cover across the bulk of the forecast area, which has limited heating so far today. Some scattered showers and thunderstorms moving through the area late this morning and this afternoon may have also contributed to stabilizing conditions perhaps more than models suggest, leading to further uncertainty. All high-res models however are showing storm redevelopment, so will stay the course with scattered convection and possible severe weather remaining possible later this afternoon and evening. .LONG TERM...(Monday night through Sunday) Issued at 301 PM CDT Sun Aug 13 2017 Focus through the middle to long range of the forecast will be on the next chance of rain, which could impact the region as early as Monday night, but more likely Tuesday into Tuesday night. Models not showing great agreement on how things will initially develop, but all show the general idea of a a mid-level wave triggering in northern Nebraska by Monday evening, near the 850mb warm front. This activity could lift northward into the area through Monday night as the warm front lifts north, ahead of a stronger wave which will move into the Plains through Tuesday/Tuesday night. With the exception of the GFS, most models indicate relatively weak instability/shear with the Monday night activity, so severe threat appears low. How storms evolve Tuesday/Tuesday night is even more in question, as Monday night activity will certainly have an influence in the form of lingering boundaries/ability to destabilize throughout the day. Upper level jet remains north of the area until late Tuesday night, which should limit deep layer shear. GFS again an outlier regarding temperatures Tuesday, showing much greater surface heating than the other available models. This, of course leads to greater instability by late Tuesday throughout the entire CWA, where Canadian/NAM limit this to just southern parts of the area. In either case, with the weaker shear and uncertainty in stability, think SPC day 3 Marginal outlook still looks reasonable. Moving ahead to Tuesday night, upper trough continues to progress east across the Dakotas, dragging a north-south cool front eastward across the forecast area through early Wednesday. South-southwest low level jet ahead of the front will maintain a good inflow of moisture, with model precipitable water values nearing 2 inches by late Tuesday afternoon. Rainfall could become fairly efficient, with warm cloud depths exceeding 10kft. WPC has introduced a slight risk for excessive rainfall for this period, and given pockets of heavier rain which we have seen of late, this also seems reasonable. Activity with this system should push east of the area Wednesday morning, possibly lingering in our far east into the afternoon. Beyond this, not seeing any strong/consistent signals for organized rain chances, though will carry some spotty pops as various waves track across the region. Temperatures look to remain seasonable to maybe slightly shy of normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1228 PM CDT Sun Aug 13 2017 Several concerns through the next 24 hours. Isolated to Scattered showers and thunderstorms will track across the region late afternoon through the overnight hours. Activity will begin in south central SD late afternoon and track southeast through the region. A few strong to severe storms may contain hail and strong winds. MVFR ceilings will lift to low end VFR later this afternoon, but will likely drop back to MVFR in shower and thunderstorm activity. Low clouds and patchy fog will become more widespread late tonight into Monday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM...JH AVIATION...
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1110 AM CDT Sun Aug 13 2017 SDZ038-052-057-141615- Beadle-Jerauld-Brule- 1110 AM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of showers and thunderstorms today. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms will be possible Monday night through Wednesday. An isolated strong storm may produce wind gusts to 60 mph and hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-050-053>056-058>064-141615- Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista- Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Kingsbury-Brookings-Gregory-Sanborn-Miner-Lake-Moody-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- 1110 AM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop in south central South Dakota late afternoon and track east towards the I-29 corridor early this evening. Storms will move into areas east of I-29 this evening and overnight. A few storms late afternoon and this evening may become severe, with hail up to the size of golf balls and wind gusts up to 65 mph possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms will be possible Monday night through Wednesday. An isolated strong storm may produce wind gusts to 60 mph and hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 5 PM today. IAZ012-020-031-NEZ013-014-SDZ065>071-141615- Sioux-Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 1110 AM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to move into the outlook area early late afternoon through the evening. A few storms may become severe, with hail up to the size of golf balls and wind gusts up to 65 mph possible. An isolated tornado may also be possible late afternoon through mid evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms will be possible Monday night through Wednesday. An isolated strong storm may produce wind gusts to 60 mph and hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 5 PM today.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 1 SW ARMOUR 43.31N 98.36W
08/13/2017 E1.00 INCH DOUGLAS SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 4 WSW DELMONT 43.25N 98.25W
08/13/2017 E1.00 INCH DOUGLAS SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 7 ESE ETHAN 43.51N 97.85W
08/13/2017 E1.00 INCH HANSON SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 3 N DANTE 43.08N 98.18W
08/13/2017 E1.25 INCH CHARLES MIX SD EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 2 W TRENT 43.91N 96.70W
08/13/2017 E1.75 INCH MOODY SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 8 WSW SPRINGFIELD 42.80N 98.04W
08/13/2017 E1.00 INCH BON HOMME SD PUBLIC
MOSTLY DIMES WITH A FEW NICKELS AND
QUARTERS.
&&
AFThe Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719413, 719414.